Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 92, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 11, 2022, 7:56 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2022, 7:56 PM EDT (23:56 UTC)
- Expired
- Aug 11, 2022, 10:48 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, WV, Doddridge County, WV, Harrison County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:11 PM EDT | FLASH FLOOD | Clarksburg, WV | FLOODING ALONG WEST VIRGINIA AVE. |
| Aug 11, 8:11 PM EDT | FLASH FLOOD | Clarksburg, WV | FLOODING REPORTED ALONG WILSONBURG ROAD. |
| Aug 11, 8:31 PM EDT | FLASH FLOOD | 3 Ssw Stonewood, WV | FLOODING ALONG HOOP POLE HOLLOW ROAD IN MOUNT CLARE. |
| Aug 11, 9:53 PM EDT | FLASH FLOOD | Clarksburg, WV | WATER RESCUE REPORTED ALONG WILSONBURG ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WGUS51 KRLX 112356
FFWRLX
WVC001-017-033-091-120300-
/O.NEW.KRLX.FF.W.0092.220811T2356Z-220812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
756 PM EDT Thu Aug 11 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Barbour County in northeastern West Virginia...
East Central Doddridge County in northern West Virginia...
Harrison County in northern West Virginia...
Southwestern Taylor County in northern West Virginia...
* Until 1100 PM EDT.
* At 756 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.8 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clarksburg, Bridgeport, Stonewood, Nutter Fort, Salem, Lumberport,
Anmoore, West Milford, Lost Creek, Flemington, Despard,
Meadowbrook, Wolf Summit, Rosemont, Meadland, Century and Galloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3940 8053 3932 8004 3908 8014 3910 8021
3911 8023 3910 8025 3918 8064
FLASH FLOOD...RADAR INDICATED
$$
SL2 follow-up statements
245
WGUS71 KRLX 120124
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
924 PM EDT Thu Aug 11 2022
WVC001-017-033-091-120300-
/O.CON.KRLX.FF.W.0092.000000T0000Z-220812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Doddridge WV-Harrison WV-Taylor WV-
924 PM EDT Thu Aug 11 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR NORTHWESTERN BARBOUR, EAST CENTRAL DODDRIDGE, HARRISON
AND SOUTHWESTERN TAYLOR COUNTIES...
At 924 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Clarksburg, Bridgeport, Stonewood, Nutter Fort, Salem, Lumberport,
Anmoore, West Milford, Lost Creek, Flemington, Despard,
Meadowbrook, Wolf Summit, Rosemont, Meadland, Century and Galloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3940 8053 3932 8004 3908 8014 3910 8021
3911 8023 3910 8025 3918 8064
FLASH FLOOD...RADAR INDICATED
$$
SL330
WGUS71 KRLX 120248
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1048 PM EDT Thu Aug 11 2022
WVC001-017-033-091-120258-
/O.CAN.KRLX.FF.W.0092.000000T0000Z-220812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Doddridge WV-Harrison WV-Taylor WV-
1048 PM EDT Thu Aug 11 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BARBOUR, EAST
CENTRAL DODDRIDGE, HARRISON AND SOUTHWESTERN TAYLOR COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3940 8053 3932 8004 3908 8014 3910 8021
3911 8023 3910 8025 3918 8064
$$
SLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:50 PM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 11, 2:50 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 250 PM EDT Thu Aug 11 2022 .SYNOPSIS... Showers possible along a reinforcing cold front tonight. High pressure brings in drier and milder weather this weekend. Cold front and upper level trough bring unsettled weather next week && .NEAR TERM /THROUGH TONIGHT/... As of 210 PM Thursday... All is quiet across the Central Appalachians this afternoon with fair weather cumulus field in full force per satellite imagery. Line of showers accompanying a cold front had just departed our southwest Virginia counties at the time of writing, with all eyes then turning to a weaker reinforcing cold front arriving later this afternoon into the evening. This front will serve as one last push of showers and isolated thunderstorms before Canadian high pressure builds in for the end of the work week. With this front being moisture starved in comparison to this morning's frontal passage, shower and thunderstorm coverage will be mostly confined to the boundary itself. Hi-res guidance suggests best forcing will reside over the northeast WV mountains around sunset then dissipate quickly with the loss of diurnal heating, then becoming dependent on the higher terrain late tonight. An additional few tenths of rain could fall within activity this evening. The dog days of summer will become interrupted in the wake of the secondary FROPA as much drier and cooler air makes its way down from the north. A drop in dew points will signify less humid conditions Friday morning and through the end of the forecast period. Some patchy fog in the morning followed by a small afternoon cu field will be the only items of note as high pressure prevails. Chamber of Commerce weather commences into the start of the weekend. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 230 PM Thursday... High pressure behind a cold front will dominate the weekend with temperatures in the upper 70s and lower 80s across much of the CWA. Dew points will be in the mid to upper 50s. Areas in higher elevations can expect to see temps reaching the mid to upper 40s in spots. Clear skies will be prominant for much of Saturday before clouds return on Sunday. Allowed for increase in PoPs ahead of a shortwave trough that arrives Sunday into Monday. Valley fog possible in the early morning hours of Saturday and Sunday && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 230 PM Thursday... An upper level disturbance paired with rounds of shortwave troughs throught the will increase chances for afternoon showers and storms from Sunday night through the middle of next week. By Thursday, the upper level system then moves eastward subsequently bringing in high pressure to our area behind it. Allowed for increased PoPs for showers and storms with afternoon heating. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 210 PM Thursday... At the time of writing, the region was sandwiched in between two frontal boundaries, one having completed its passage to the south and the other working its way down from the north in a few hours. Afternoon fair weather cumulus field has sprouted at all terminals, with cloud bases currently observed between 3-4 kft AGL. The aforementioned secondary cold front migrates north to south through the course of the evening, with a broken line of showers and isolated thunderstorms draped along the boundary. Best potential for rain to reach an airfield looks to be at CKB and EKN around the conclusion of the current Zulu day. The line of precipitation then shrinks in coverage after sunset as drier air filtering in from the north overtakes the boundary. Main conundrum with this forecast issuance will be fog production overnight. Post frontal winds will yield a brief uptick in low level flow to around 20 kts early Friday morning, which could preclude fog from developing at most sites overnight. Current thinking is that column winds will decrease across the north in time for fog at EKN to develop, but all other sites are up in the air. Robust high pressure dropping down into the Great Lakes region on Friday will bring forth pleasant weather conditions through the conclusion of the period. VFR will prevail during this time once any early morning fog erodes for the day. Surface winds will be generally light out of the north. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Post-frontal winds may be less than forecast, allowing for better recovery for fog production Friday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... IFR possible in valley fog Saturday morning. && .CLIMATE... A record rainfall of 2.63 inches was set at Clarksburg, West Virginia yesterday. This breaks the old record of 2.30 inches set in 1998. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...LTC/MEK NEAR TERM...MEK SHORT TERM...LTC LONG TERM...LTC AVIATION...MEK CLIMATE...
Hazardous weather outlook, Aug 11, 2:13 PM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 213 PM EDT Thu Aug 11 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-121815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 213 PM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 7:39 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
739 PM EDT Thu Aug 11 2022
WVZ020-031-032-039-040-120030-
Barbour WV-Doddridge WV-Harrison WV-Taylor WV-Upshur WV-
739 PM EDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of east central
Doddridge, Taylor, north central Upshur, northwestern Barbour and
Harrison Counties through 830 PM EDT...
At 738 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarksburg, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rain could lead to localized
flooding particularly in urban areas and low lying spots.
Use caution if driving.
Locations impacted include...
Clarksburg, Grafton, Philippi, Bridgeport, Shinnston, Stonewood,
Nutter Fort, Salem, Lumberport, Anmoore, Enterprise, West Milford,
Lost Creek, Flemington, Valley Falls, Knottsville, Wolf Summit,
Meadland, Tygart Lake State Park and McGee.
This includes the following highways...
Interstate 79 between mile markers 107 and 128.
Route 50 in West Virginia between mile markers 66 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3904 8007 3910 8030 3911 8032 3918 8063
3946 8046 3943 8028 3939 8020 3940 8012
3940 8009 3939 8009 3939 8007 3936 7994
TIME...MOT...LOC 2338Z 290DEG 29KT 3929 8041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:03 PM EDT | Areal Flood Warning | RLX | Kanawha, Putnam | 3 hr |
| Aug 10, 8:38 PM EDT | Flash Flood Warning | RLX | Calhoun, Ritchie, Wirt | 3 hr |
| Aug 10, 8:56 PM EDT | Flash Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 10, 9:20 PM EDT | Areal Flood Warning | RLX | Calhoun | 3 hr |
| Aug 10, 9:47 PM EDT | Areal Flood Warning | RLX | Doddridge, Harrison, Ritchie, Tyler | 4 hr |
| Aug 10, 10:33 PM EDT | Areal Flood Warning | RLX | Jackson, Mason, Roane | 3 hr |
| Aug 10, 11:34 PM EDT | Areal Flood Warning | RLX | Calhoun, Ritchie, Wirt | 3 hr |
| Aug 10, 11:49 PM EDT | Areal Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 11, 6:18 AM EDT | Special Weather Statement | RLX | Clay, Nicholas | 27 min |
| Aug 11, 6:37 AM EDT | Flash Flood Warning | RLX | Clay, Nicholas, Pocahontas, Webster | 4 hr |
| Aug 11, 10:31 AM EDT | Areal Flood Warning | RLX | Nicholas, Webster | 119 min |
| Aug 11, 7:39 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 51 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.